Alert archive / North Carolina / Flash Flood Warnings in 2020

Flash Flood Warning 52, NWS Raleigh, NC

August 31, 2020Johnston County, Sampson County, Wake County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 31, 2020, 11:14 PM EDT for Johnston County, Sampson County, Wake County, North Carolina. It was in force for 4 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2020, 11:14 PM EDT (03:14 UTC)
Expired
Sep 1, 2020, 3:15 AM EDT
In force
4 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Johnston County, NC, Sampson County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 18 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 11:20 PM EDTFLASH FLOOD3 Ene Four Oaks, NCHWY 301 BRIDGE CROSSING HOTLS LAKE WAS UNDERWATER AND CLOSED.
Aug 31, 11:20 PM EDTFLASH FLOODFour Oaks, NCAT LEAST 7 WATER RESCUES IN FOUR OAKS REPORTED.
Aug 31, 11:25 PM EDTFLASH FLOOD2 Ene Four Oaks, NCI-95 CLOSED DUE TO HIGH WATER. MULTIPLE VEHICLES STRANDED.
Sep 1, 12:03 AM EDTFLASH FLOOD2 Ese Raleigh, NCCRABTREE CREEK AT OLD WAKE FOREST ROAD IS IN MINOR FLOOD STAGE (13.59FT AND RISING).
Sep 1, 1:10 AM EDTFLASH FLOOD2 Ese Raleigh, NCFLASH FLOODING CONTINUES ALONG THE CRABTREE CREEK NEAR HODGES STREET, WAKE FOREST ROAD, ATLANTIC AVENUE WITH ROADS CLOSED AND VEHICLES STRANDED. THE GAUGE ON CRABTREE CREEK AT OLD WAKE FOREST ROAD WAS AT 14.95 FEET AT 1245 AM AND APPEARED TO BE NEAR A CREST.
Sep 1, 1:48 AM EDTHEAVY RAIN 4.63 Sw Flowers, NCMESONET STATION EW4547 CLAYTON.
Sep 1, 1:55 AM EDTHEAVY RAIN 5.931 Se Raleigh, NCMESONET STATION FW7255 RALEIGH.
Sep 1, 1:57 AM EDTHEAVY RAIN 5.235 W Clayton, NCMESONET STATION EW1728 GARNER.
Sep 1, 1:57 AM EDTHEAVY RAIN 5.235 W Clayton, NCMESONET STATION EW1728 GARNER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2020-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2020-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
411 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

846 
WGUS52 KRAH 010314
FFWRAH
NCC101-163-183-010715-
/O.NEW.KRAH.FF.W.0052.200901T0314Z-200901T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
1114 PM EDT Mon Aug 31 2020

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Johnston County in central North Carolina...
  Northern Sampson County in central North Carolina...
  Wake County in central North Carolina...

* Until 315 AM EDT.

* At 1114 PM EDT, . Local law enforcement reported flash flooding 
  due to heavy rain in Raleigh and Four Oaks. Between 3 and 8 inches 
  of rain have fallen. Multiple water rescues and road closures have 
  been reported.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Law enforcement.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Raleigh, Cary, Smithfield, Clinton, Wake Forest, Garner, 
  Fuquay-Varina, Clayton, Zebulon, Benson, RDU International, Apex, 
  Holly Springs, Morrisville, Knightdale, Micro, Selma, Wendell, 
  Rolesville and Four Oaks.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3582 7892 3602 7855 3589 7830 3583 7826
      3577 7825 3571 7816 3560 7813 3558 7807
      3542 7815 3535 7816 3532 7827 3528 7831
      3523 7825 3520 7816 3501 7820 3505 7861
      3534 7853 3552 7869 3561 7900

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

10
1 follow-up statement
904 
WGUS72 KRAH 010716
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
316 AM EDT Tue Sep 1 2020

NCC101-163-183-010726-
/O.EXP.KRAH.FF.W.0052.000000T0000Z-200901T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnston NC-Sampson NC-Wake NC-
316 AM EDT Tue Sep 1 2020

...FLASH FLOOD WARNING HAS EXPIRED FOR JOHNSTON, NORTHERN SAMPSON 
AND WAKE COUNTIES...

The heavy rain has ended across the warned area. Lingering flooding 
of low lying areas will continue for the next few hours as flood 
waters slowly recede. Be careful when driving at night when it's 
difficult to see flooded roads. Please continue to heed remaining 
road closures.

LAT...LON 3582 7892 3602 7855 3589 7830 3583 7826
      3577 7825 3571 7816 3560 7813 3558 7807
      3542 7815 3535 7816 3532 7827 3528 7831
      3523 7825 3520 7816 3501 7820 3505 7861
      3534 7853 3552 7869 3561 7900

$$

Blaes

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 9:55 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 31, 9:55 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
955 PM EDT Mon Aug 31 2020

.SYNOPSIS...
Tropical Depression Fifteen located off the Carolina coast tonight
will remain offshore as it tracks northeastward and away from the
coast through Wednesday. Meanwhile, a series of upper level
disturbances will cross the region through mid week, interacting
with very warm and moist air and a nearly stationary front to
produce unsettled weather. A cold front will approach from the
northwest late in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 955 PM Monday...

Widespread stratiform rain with embedded storms (including one
particularly electrically active cell over S Harnett/N Cumberland
co) persists in a corridor roughly between Hwy 1 and I-95 and
continues to produce pockets of heavy downpours leading to flooding,
especially in Raleigh and to the NNE to the state line. This precip
should slowly decline in coverage and intensity over the next
several hours as the low level jet from the SE and S drawing
moisture into the region lifts NE, with diminishing moisture
convergence overnight, in conjunction with a gradual decline in CAPE
(with loss of heating) and the departure of a vertically coincident
upper divergence maximum. But the risk of an isolated shower or two
will be continued overnight, given the moist column and lingering
weak elevated instability, and shower coverage may be back on the
upswing toward morning as another weak mid level wave approaches
from the W within the WSW steering flow. The wet ground and light
winds overnight should facilitate stratus development, with areas of
fog as well. The stratus should be thickest N of the wavy stationary
front sitting over the region, where low level stability is
greatest. Still anticipate lows from around 70 to the mid 70s. -GIH

Earlier discussion from 325 pm: Flanked by a pair of quasi-
stationary surface fronts; one just to our NE and the other just to
our SW; an anomalously moist airmass, featuring PWATs of 2-2.25(1 to
2 S.D. above normal), will remain in place through Tuesday. While
not as vigorous as the upper impulse that traversed the southern and
central Appalachians earlier this morning, a weakly perturbed flow
aloft will continue to support scattered to numerous showers and
thunderstorms through the evening with the greatest coverage
expected across the NC Piedmont. Nocturnal stabilization and
convective overturning should lead to a gradual decrease in
convective intensity and coverage overnight, but given the deep
moisture in place, we could see some weak convection linger all
night.

Now that the vigorous impulse has lifted near the Mason-Dixon Line,
the belt of enhanced shear 25 to 35 kts that we had sitting over our
NW Piedmont have shifted off to the north as well. Thus, expect the
severe threat for the remainder of the afternoon and evening to be
generally isolated. Localized/isolated flooding threat, mainly in
urban/poor drainage areas, will persist across the NC Piedmont as
well. Lows tonight in the 70s.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 325 PM Monday...

The area of low pressure currently SE of Wilmington, which the NHC
is tracking closely for tropical development, will move NE near but
will remain offshore of the NC coast Tuesday and Tuesday night.
The low will drag the front that's currently south of the area into
SE NC on Tuesday. Meanwhile, a wedge of weak high pressure will
extend over the NW Piedmont on Tuesday.

With a moist and moderately unstable airmass in place, the continued
perturbed flow aloft will support scattered showers and storms area-
wide Tuesday afternoon. Modest shear could support an isolated
severe storm or two. Convection will diminish with nocturnal
cooling.

Highs Tuesday will range from lower 80s NW to near 90 SE. Lows 70 to
75.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 230 PM Monday...

The sub-tropical ridge will extend into the Carolinas through
Wednesday night as an upper level trough swings through the southern
Plains. Meanwhile at the surface, a trough will remain in place over
the Appalachians as a low moves through New England. High pressure
over the Gulf and Bermuda high over the Atlantic will be in place on
Wednesday and linger through Thursday.

The extended forecast period hints at a possible change in the
summertime pattern that has persisted over the region with more
highly amplified troughs digging into the CONUS. A strong low
pressure system will progress east across southern Canada Thursday
and Friday with the upper trough and attendant cold front at the
surface extending south into the northern Plains/MS Valley, surging
east through Friday. As the cold front moves into the mid-Atlantic
Friday/Saturday, the surface trough will shift east and south of the
area while the upper trough remains over the Northeast and mid-
Atlantic. The front will move into central NC from the north,
advecting cooler, drier air into the area before lifting northward
again Sunday/Monday. Medium-range models indicate cold Canadian high
pressure surging southeast through the CONUS Sunday through Monday
as an upper level shortwave swings through and amplifies the trough.
However, the cold front and best CAA are not expected to make it
into the mid-Atlantic.

Temperatures will be slightly above normal and gradually moderating
Wednesday through Friday, with highs in the upper 80s to low 90s and
lows in the low to mid 70s. From Friday night through Monday, expect
a decreasing temperature trend with highs in the low to mid 80s and
lows in the mid to upper 60s by Saturday and Sunday.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 815 PM Monday...

An area of showers/storms associated with an upper level disturbance
is currently over E sections (including RDU/RWI/FAY) heading
eastward, and these will continue to impact these sites for another
hour or two. Patchy light rain will remain a risk areawide through
the rest of the evening, but the storm threat will be diminished by
02z. Given the wet ground, generally light winds, and stable air
across the far N and NE sections of central NC north of a nearly
stationary front, we have high confidence that we'll see development
of IFR conditions at INT/GSO/RDU/RWI mainly after 03z, dropping to
LIFR after 06z. The exception to this is FAY, which is more likely
to see MVFR conditions, perhaps dipping to IFR after 08z, although
the confidence is a bit lower at FAY than elsewhere. Cigs/vsbys will
remain low through mid morning with slow improvement to MVFR
generally after 15z and to VFR after 18z. A few showers are possible
Tue morning with another disturbance crossing the area, but we'll
see a better chance of showers/storms late in the day, starting
first at INT/GSO after 20z and progressing eastward thereafter.
Surface winds will be light, mostly from the NE or E (except from
the E or SE at FAY) through Tue.

Looking beyond 00z Wed, scattered to numerous showers and storms
will remain possible each day, mainly mid afternoon through mid
evening, through Thu. Storm chances increase ahead of an approaching
cold front Fri through early Sat, then high pressure and drier air
builds in briefly starting late Sat. Periods of overnight/early-
morning sub-VFR fog/stratus are possible through Fri. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL/GIH
NEAR TERM...CBL/Hartfield
SHORT TERM...CBL
LONG TERM...KC
AVIATION...Hartfield
Hazardous weather outlook, Aug 31, 3:32 PM EDT, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
332 PM EDT Mon Aug 31 2020

NCZ011-027-028-042-043-078-089-011945-
Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson-
332 PM EDT Mon Aug 31 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat indices of 103 to 105 degrees are possible Wednesday, Thursday,
and Friday. A heat advisory may be needed for portions of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>010-024>026-040-041-075>077-085-086-088-011945-
Person-Granville-Vance-Warren-Orange-Durham-Franklin-Chatham-Wake-
Moore-Lee-Harnett-Scotland-Hoke-Cumberland-
332 PM EDT Mon Aug 31 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Thunderstorms capable of producing locally damaging winds
are possible through this evening. Additionally isolated heavy
rainfall of 1 to 2 inches could result in flooding in urban and poor
drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat indices greater than 100 degrees are possible Wednesday,
Thursday, and Friday. A heat advisory may be needed for portions of
the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ021>023-038-039-073-074-083-084-011945-
Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly-Montgomery-Anson-
Richmond-
332 PM EDT Mon Aug 31 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Thunderstorms capable of producing locally damaging winds and
possibly an isolated tornado are possible through the evening.
Additionally isolated heavy rainfall of 1 to 2 inches could result in
flooding in urban and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Aug 31, 9:40 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
940 PM EDT MON AUG 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      1 SSE DURHAM            35.96N 78.91W
08/31/2020                   DURHAM             NC   911 CALL CENTER

            ROAD CLOSED DUE TO HIGH WATER.

&&

NL
Local storm report, Aug 31, 9:42 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
942 PM EDT MON AUG 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLASH FLOOD      1 ESE DURHAM            35.98N 78.90W
08/31/2020                   DURHAM             NC   911 CALL CENTER

            NCCU CAMPUS POLICE CLOSED E LAWSON ST. DUE
            TO HIGH WATER.

&&

NL
Local storm report, Aug 31, 10:03 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1003 PM EDT MON AUG 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     FLASH FLOOD      2 NNW COATS CROSSROADS  35.54N 78.57W
08/31/2020                   JOHNSTON           NC   BROADCAST MEDIA

            WATER OVER ROADWAY. WATER RESCUE. ROAD
            CLOSED.

&&

NL
Local storm report, Aug 31, 10:26 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1026 PM EDT MON AUG 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     FLASH FLOOD      3 NW RALEIGH            35.86N 78.69W
08/31/2020                   WAKE               NC   BROADCAST MEDIA

            ROAD CLOSED DUE TO HIGH WATER.

&&

NL
Local storm report, Aug 31, 10:29 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1029 PM EDT MON AUG 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HEAVY RAIN       2 WSW NORLINA           36.44N 78.24W
08/31/2020  M7.80 INCH       WARREN             NC   TRAINED SPOTTER

            STORM SPOTTER REPORTED 7.80 INCHES BETWEEN
            7:30 AND 10:15 PM.

&&

NL
Local storm report, Aug 31, 10:35 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1035 PM EDT MON AUG 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     FLASH FLOOD      NORLINA                 36.45N 78.20W
08/31/2020                   WARREN             NC   911 CALL CENTER

            SEVERAL ROADWAYS CLOSED DUE TO EXTENSIVE
            FLOODING IN NORLINA. SOME ROADS INCLUDE
            BEAVER DAM ROAD, WELDON ROAD, HWY 158/401
            BYPASS, OLD WARRENTON ROAD.

&&

NL

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 8:43 PM EDTFlash Flood Warning Considerable damage threatRAHGranville, Vance, Warren3 hr
Aug 31, 11:41 PM EDTFlash Flood Warning Considerable damage threatRAHVance, Warren2 hr
Sep 1, 12:45 AM EDTSpecial Weather StatementRAHDuplin45 min
Sep 1, 1:46 AM EDTAreal Flood WarningRAHVance, Warren9 hr
Sep 1, 2:51 AM EDTRiver Flood WarningRAHJohnston68 hr
Sep 1, 3:15 AM EDTAreal Flood WarningRAHJohnston, Wake8 hr
Sep 1, 6:47 AM EDTRiver Flood WarningRAHJohnston19 hr
Sep 1, 12:13 PM EDTAreal Flood WarningRAHJohnston12 hr

Nearby

Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.